Tuberculosis in aTNF-exposed patients is thought to be due to reactivation of latent infection. Screening for tuberculosis infection when IBD is diagnosed is, therefore, recommended. However, in patients receiving glucocorticoid treatment the QUANTIferon Gold in-tube assay can be impaired, leading to indeterminate results.2 After treatment of tuberculosis, aTNF therapy may be used without the risk of reactivation.

The incidence of herpes zoster following reactivation of varicella zoster virus infection is increased in patients with IBD. Those who are taking thiopurine or glucocorticoids are at particular risk of infection reactivation. Tofacitinib, a JAK1 and JAK3 inhibitor, is also associated with a dose-dependent increase in risk of herpes zoster.5 Filgotinib, a JAK1 inhibitor, does not appear to have the same associated risk.6 Advances in vaccines against herpes zoster might reduce this risk in the future.4

Immunisation can reduce the risk of opportunistic infections. Patients should be encouraged to get influenza vaccinations annually and a one-off pneumococcal vaccination. 

Screening for chronic viral infections (eg, HIV, Hepatitis B and Hepatitis C viruses) before aTNF therapy is started avoids the need for live vaccination and allows the infection to be treated.2

Demyelination
The concerns about demyelination extend beyond medications. There is a reciprocal 1.5-fold increased risk of multiple sclerosis in people with IBD,7 and in patients taking aTNF the risk is increased twofold (cumulative incidence is 0.35% at 5 years8). Multiple sclerosis is associated with a single-nucleotide polymorphism in TNFRSF1A that leads to direct expression of a soluble form of TNFR1. This novel form of the protein antagonises the effect of TNF. This action may be mimicked by aTNF drugs,9 and avoiding these in patients with known multiple sclerosis is advised. Axonal myopathy without evidence of demyelination has also been reported in patients treated with infliximab for IBD.10

If patients develop neurological symptoms, physicians are advised to stop aTNF treatment and seek the opinion of a neurologist. The withdrawal of the biologic therapy might be sufficient to induce remission, but corticosteroids, with or without immunoglobulins and/or plasma exchange, are sometimes required. Overall, 66% of cases have favourable outcomes.10 

Skin 
There are two principal skin conditions associated with the treatments of IBD:

  • Malignancy
  • Psoriasis

The risk of non-melanoma skin cancer is raised in patients with IBD, particularly Crohn’s disease, and is further increased in those older than 50 years.11 Thiopurines are associated with non-melanoma skin cancer, and risk grows with increasing length of exposure and cumulative dose.13 The risks also persist after discontinuation.12 Thiopurines increase the risk of squamous-cell cancers by replacing a small amount of guanine in DNA, causing mutations and increased reactivity to ultraviolet light.13
Similar processes are seen in basal-cell cancer,14 although the incidence is raised among IBD patients how have not received thiopurines.11 

Melanoma is 37% more common in IBD patients than the general population, but there is no clear link between melanoma and biologic use.15 Findings were similar in patients with rheumatoid arthritis.16 The pragmatic approach to limiting the risk of skin cancers is to encourage sun protection and dermatological screening.15

Although aTNF drugs are used in the treatment of psoriasis, they can paradoxically cause psoriasiform rashes, particularly in females. Infliximab is the most commonly associated agent.17 These lesions are seen more frequently in patients taking immunomodulators and in those with Crohn’s disease.18 A suggested approach for management is as follows:

1.    Topical treatment – effective in 64% of patients17
2.    Systemic therapy (eg, low-dose oral steroids, antibiotics, anti-fungals or methotrexate)
3.    Withdrawal of aTNFs – resolves the rash in 67% of patients.17
4.    Change to another aTNF –recurrence is seen in 64% of patients with this strategy17
5.    Consider changing to ustekinumab, particularly in patients with a high Dermatology Life Quality Index scores

Other paradoxical skin reactions can occur (Figure 1) and the balance needs to be struck between managing symptoms and manifestations while maintaining control of IBD. Withdrawal of the offending agent frequently improves the skin reaction.19
 

Classification and pathogenesis of cutaneous paradoxical reactions to biologic agents and related key immune-response/cytokine patterns

Figure 1: Classification and pathogenesis of cutaneous paradoxical reactions to biologic agents and related key immune-response/cytokine patterns

Garcovich, S., et al. (2019). Paradoxical skin reactions to biologics in patients with rheumatologic disorders. Frontiers in Pharmacology.

Conclusions
A proactive approach can mitigate the side effects of aTNF drugs. Opportunistic infections are largely preventable with timely screening and immunisation. Demyelination is generally reversible if recognized early and treated if required. Skin lesions may be treated but might require cessation of the associated aTNF agent.  

 

James Morgan


Chris Probert